Alert archive / Arkansas / Tornado Warnings in 2004

Tornado Warning 10, NWS Little Rock, AR

April 23, 2004Van Buren County, Arkansas

NWS Little Rock, AR issued this tornado warning at Apr 23, 2004, 1:27 AM CDT for Van Buren County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 1:27 AM CDT (06:27 UTC)
Expired
Apr 23, 2004, 2:00 AM CDT
In force
33 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Van Buren County, AR

The radar

The Little Rock radar (KLZK), 83 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 9:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
543 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WFUS54 KLZK 230627
TORLIT
ARC141-230700-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
126 AM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  VAN BUREN COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 200 AM CDT

* AT 121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 7 MILES WEST OF CLINTON...MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CLINTON AROUND 135 AM CDT
  SHIRLEY AROUND 150 AM CDT
  FAIRFIELD BAY AROUND 150 AM CDT

&&

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3551 9224 3551 9240 3550 9263 3564 9265
          3565 9250 3567 9225

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Apr 22, 10:00 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 22, 10:00 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1000 PM CDT THU APR 22 2004

.DISCUSSION...
UPDATE TO CANCEL TORNADO WATCH AND FOR ISSUE OF SEVERE THUNDERSTORM
WATCH. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN CONCERNS
NOW...ALONG WITH HEAVY RAIN LATER TONIGHT. ALONG AND NORTH OF THE
BOUNDARY IN NORTH CENTRAL ARKANSAS WILL BE THE AREA OF CONVECTION
OVERNIGHT.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 600 AM
CDT FRIDAY FOR ZONES ARZ003>007...ARZ012>016...ARZ021>025...
ARZ030>034 ...ARZ037>039...ARZ043>047.

&&

58
Hazardous weather outlook, Apr 22, 8:25 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
825 PM CDT THU APR 22 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
825 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF THE
NORTHERN ARKANSAS TONIGHT.

LOW PRESSURE ALOFT WILL AFFECT ARKANSAS OVERNIGHT. THE STORM SYSTEM
WILL INTERACT WITH A STATIONARY FRONTAL BOUNDARY OVER NORTHERN
ARKANSAS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THURSDAY EVENING...MAINLY OVER THE NORTHERN AND CENTRAL SECTIONS.
SEVERE STORMS WILL OCCUR OVER THE NORTH WITH ISOLATED SEVERE STORMS
POSSIBLE OVER CENTRAL ARKANSAS. THE MAIN THREATS OVER THE NORTH WILL
BE LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. OVER CENTRAL
ARKANSAS...THE MAIN THREATS WILL BE LARGE HAIL AND POSSIBLY DAMAGING
WINDS.

AS THE NIGHT PROGRESSES...THE SEVERE WEATHER EVENT WILL GRADUALLY
EVOLVE INTO MORE OF A HEAVY RAIN EVENT. PRECIPITATION WILL TEND TO
FOCUS ALONG THE STALLED FRONTAL BOUNDARY. ONE TO TWO INCHES OF RAIN
WILL BE COMMON...WITH ISOLATED AMOUNTS OF 3 TO 5 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORMS THAT DEVELOP TONIGHT WILL GRADUALLY DIMINISH FRIDAY
MORNING. THERE WILL BE A LULL FRIDAY AFTERNOON...WITH MORE STORMS IN
THE FORECAST FRIDAY NIGHT.

THE WEATHER PATTERN WILL NOT CHANGE THROUGH AT LEAST SATURDAY. A
FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN ARKANSAS. GIVEN
THIS...STORMS THAT DEVELOP THE REMAINDER OF THE WEEK WILL BE MOST
LIKELY ACROSS THE NORTHERN HALF OF THE STATE.

SEVERE WEATHER WILL REMAIN A POSSIBILITY...WITH AREAS OF HEAVY TO
EXCESSIVE RAINFALL. FLASH FLOODING MAY OCCUR IN SOME AREAS.

THE PATTERN WILL FINALLY CHANGE THIS WEEKEND. A COLD FRONT WILL PUSH
THROUGH THE REGION FROM THE WEST SATURDAY NIGHT AND SUNDAY...WITH
COOLER AND DRIER AIR EXPECTED TO FOLLOW BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TONIGHT OVER PARTS OF NORTHERN
ARKANSAS.

22

In the hours before

Local storm report, Apr 22, 10:41 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1041 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             ZION                    36.08N 91.77W
04/22/2004  0.88 INCH        IZARD              AR   LAW ENFORCEMENT

&&

22
Local storm report, Apr 22, 10:46 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1046 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             MOUNT PLEASANT          35.98N 91.78W
04/22/2004  1.00 INCH        IZARD              AR   EMERGENCY MNGR

&&

22
Local storm report, Apr 22, 10:54 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1054 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             OARK                    35.68N 93.58W
04/22/2004  1.75 INCH        JOHNSON            AR   EMERGENCY MNGR

&&

22
Local storm report, Apr 22, 11:02 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1102 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      HARRISON                36.24N 93.12W
04/22/2004                   BOONE              AR   BROADCAST MEDIA

            REPORTS OF WATER ON ROADWAYS IN THE HARRISON AREA AND
            ALSO PARTS OF SOUTHERN BOONE COUNTY. SOME FLOODING
            REPORTED ON U.S. HIGHWAY 65 SOUTH OF HARRISON.

&&

22
Local storm report, Apr 22, 11:19 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1119 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             MOUNTAIN HOME           36.34N 92.38W
04/22/2004  1.25 INCH        BAXTER             AR   BROADCAST MEDIA

&&

22
Local storm report, Apr 23, 12:49 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1249 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             GUION                   35.93N 91.94W
04/23/2004  0.75 INCH        IZARD              AR   EMERGENCY MNGR

&&

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:19 PM CDTSevere Thunderstorm WarningLZKPope41 min
Apr 22, 9:56 PM CDTSevere Thunderstorm WarningLZKJohnson39 min
Apr 22, 10:06 PM CDTSevere Thunderstorm WarningLZKPope14 min
Apr 22, 10:08 PM CDTSevere Thunderstorm WarningLZKNewton52 min
Apr 22, 10:12 PM CDTSevere Thunderstorm WarningLZKIzard58 min
Apr 22, 10:25 PM CDTTornado WarningLZKJohnson40 min
Apr 22, 10:42 PM CDTSevere Thunderstorm WarningLZKBaxter43 min
Apr 22, 10:47 PM CDTSevere Thunderstorm WarningLZKMarion58 min
Apr 22, 10:50 PM CDTSevere Thunderstorm WarningLZKSharp60 min
Apr 22, 10:59 PM CDTFlash Flood WarningLZKBoone3 hr
Apr 22, 11:01 PM CDTSevere Thunderstorm WarningLZKSearcy49 min
Apr 22, 11:06 PM CDTTornado WarningLZKJohnson34 min
Apr 22, 11:15 PM CDTFlash Flood WarningLZKBaxter, Johnson, Marion, Newton3 hr
Apr 22, 11:27 PM CDTSevere Thunderstorm WarningLZKPope43 min
Apr 22, 11:31 PM CDTFlash Flood WarningLZKFulton3 hr
Apr 22, 11:46 PM CDTSevere Thunderstorm WarningLZKVan Buren44 min
Apr 22, 11:51 PM CDTSevere Thunderstorm WarningLZKSearcy39 min
Apr 23, 12:10 AM CDTSevere Thunderstorm WarningLZKStone50 min
Apr 23, 12:17 AM CDTFlash Flood WarningLZKPope, Searcy3 hr
Apr 23, 12:33 AM CDTSevere Thunderstorm WarningLZKVan Buren42 min
Apr 23, 12:36 AM CDTFlash Flood WarningLZKIzard, Sharp3 hr
Apr 23, 12:37 AM CDTSevere Thunderstorm WarningLZKIzard38 min
Apr 23, 1:17 AM CDTSevere Thunderstorm WarningLZKVan Buren43 min
Apr 23, 4:05 AM CDTFlash Flood WarningLZKBoone, Marion, Newton3 hr
Apr 23, 4:34 AM CDTSevere Thunderstorm WarningLZKNewton, Searcy61 min
Apr 23, 4:44 AM CDTFlash Flood WarningLZKJohnson3 hr
Apr 23, 5:27 AM CDTFlash Flood WarningLZKBaxter, Marion, Searcy3 hr
Apr 23, 5:33 AM CDTSevere Thunderstorm WarningLZKStone47 min
Apr 23, 6:05 AM CDTFlash Flood WarningLZKPope2 hr
Apr 23, 6:45 AM CDTSevere Thunderstorm WarningLZKIndependence30 min
Apr 23, 7:02 AM CDTFlash Flood WarningLZKNewton118 min
Apr 23, 10:11 AM CDTFlash Flood WarningLZKBoone, Marion119 min
Apr 23, 1:35 PM CDTFlash Flood WarningLZKBaxter2 hr
Apr 23, 4:46 PM CDTFlash Flood WarningLZKIzard, Stone3 hr
Apr 23, 6:23 PM CDTFlash Flood WarningLZKIndependence3 hr
Apr 23, 6:32 PM CDTFlash Flood WarningLZKJackson3 hr

Nearby

Tornado Warnings in Arkansas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.